Georgia, 2013

Damaging Winds in Georgia, April 29, 2013

April 29, 2013 · NWS CHS · 3 events in 2 counties and zones

Numerous thunderstorms formed in the afternoon due to a sea breeze and a mid-level disturbance that moved in from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Numerous thunderstorms formed in the afternoon due to a sea breeze and a mid-level disturbance that moved in from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 29, 12:30 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 29, 12:30 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT MON APR 29 2013

.SYNOPSIS...
A DISTURBANCE ALOFT WILL MOVE THROUGH THE REGION TODAY...BRINGING
WITH IT UNSETTLED WEATHER. A WAVE OF WEAK LOW PRESSURE WILL FORM OFF
THE SE COAST LATE TONIGHT. A PERSISTENT PATTERN FEATURING A STRONG
WEDGE OF HIGH PRESSURE EAST OF THE APPALACHIANS AND BROAD LOW
PRESSURE SOUTH OF THE REGION WILL PREVAIL INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FORECAST IS ON TRACK WITH STRONG TSTMS ALREADY DEVELOPING NEAR
THE SAVANNAH RIVER. INCREASED TEMPERATURES A FEW DEGS PER GOING
TRENDS WITH A FEW LOCALES LIKELY SURPASSING 80 BEFORE TSTMS COOL
THINGS OFF. STILL WATCHING FOR A FEW SEVERE TSTMS TO DEVELOP OVER
THE NEXT FEW HRS.

A WARM AND MOIST ATMOSPHERE IS IN PLACE THIS MORNING AS NOTED IN
THE 29/12Z CHS RAOB. PWATS ARE UP WELL ABOVE 1.4 INCHES WITH
DEWPOINTS IN THE MID-UPPER 60S. DEEP LAYERED MOISTURE WILL
CONTINUE TO INCREASE TODAY AHEAD OF A WELL DEFINED SHORTWAVE
MOVING ACROSS WEST-CENTRAL GEORGIA. THIS FEATURE IS EXPECTED TO
TRAVERSE THE CSRA AND SOUTHERN SOUTH CAROLINA LATER THIS
AFTERNOON AS TEMPERATURES BREACH CONVECTIVE THRESHOLDS IN THE
LOWER-MID 70S. MODIFIED SOUNDINGS YIELD MODEST INSTABILITY WITH
MAXIMUM SBCAPES 1500-2000 J/KG WITH LIFTED INDICES AS LOW AS -5 TO
-6C. THIS COUPLED WITH INCREASING FORCING AHEAD OF THE
AFOREMENTIONED SHORTWAVE WILL YIELD QUITE A BIT OF CONVECTION BY
MID AFTERNOON. ALL OF THE MESOSCALE MODELS INCLUDING THE LATEST
H3R AND NSSL WRF SUPPORT A FAIRLY WIDESPREAD SWATH OF SHOWERS AND
TSTMS BEGINNING AS EARLY AS 1 PM TO 2 PM...MOST LIKELY WITHIN AN
AREA OF ENHANCED LOW-LEVEL CONVERGENCE ALONG THE INLAND MOVING SEA
BREEZE AND A SUBTLE SURFACE TROUGH INLAND. SEE NO REASON TO
DEVIATE FROM THIS THINKING GIVEN THE GENERAL AGREEMENT AMONG THE
VARIOUS SYNOPTIC AND MESOSCALE MODEL SOLUTIONS. PLAN TO INCREASE
POPS TO LOW-END CATEGORICAL FOR ALL AREAS THIS AFTERNOON WITH PEAK
COVERAGE EXPECTED TO OCCUR BETWEEN 2 PM AND 6 PM.

THERE ARE SEVERAL KINEMATIC AND THERMODYNAMIC PARAMETERS THAT ARE
SUPPORTIVE OF ISOLATED STRONG TO SEVERE THUNDERSTORMS FOR SEVERAL
HOURS THIS AFTERNOON. THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND
LIGHTNING WITH A RISK FOR DAMAGING WINDS AND MARGINALLY SEVERE
HAIL...HOWEVER CONDITIONS DO NOT SUPPORT A LARGE-SCALE ORGANIZED
THREAT...ALTHOUGH A BRIEF CONVECTIVE ORGANIZATION COULD OCCUR
WHERE MESOSCALE BOUNDARIES COLLIDE. HEAVY RAIN AND POSSIBLE
LOCALIZED FLOODING ARE ALSO POSSIBLE GIVEN PWATS OVER 2 STANDARD
DEVIATIONS ABOVE CLIMATOLOGY AND WIND PROFILES SUPPORTIVE OF
CONVECTIVE TRAINING ARE IN PLACE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...ALTHOUGH THE SHORT WAVE ALOFT PULLS AWAY DURING THE
EVENING...A WEAK SOUTHERN STREAM MID AND UPPER LOW HANGS BACK OVER
THE SE AND NORTH GULF COAST STATES. THIS FEATURE ALOFT CAUSES A WEAK
SURFACE WAVE TO FORM ALONG A BAROCLINIC ZONE OVER THE NEARBY
ATLANTIC LATE AS THE PRESSURE PATTERN ACROSS SC AND GA BECOMES ILL
DEFINED. THE BULK OF THE CONVECTION WILL COME TO AN END WITH THE
PASSAGE OF THE DISTURBANCE ALOFT THIS EVENING...BUT DUE TO THE
PROXIMITY TO THE SURFACE WAVE OVER THE GULF STREAM WE/LL MAINTAIN
SLIGHT CHANCE TO CHANCE POPS THROUGH THE NIGHT. OF MORE CONCERN WILL
BE THE POTENTIAL FOR FOG FORMATION. DEPENDING UPON EXACTLY HOW MUCH
RAINFALL OCCURS TODAY...THE GROUNDS WILL BE QUITE SATURATED. THAT
ALONG WITH THE LACK OF WINDS AND CROSS-OVER TEMPS BEING REACHED
SUGGESTS THAT AREAS OF FOG WILL FORM. SOME OF THE FOG COULD BECOME
DENSE AND WE/LL NEED TO KEEP WATCH FOR A POSSIBLE DENSE FOG
ADVISORY. TEMPS WILL AGAIN BE ABOVE CLIMATOLOGICAL NORMALS...ALTHOUGH
SEVERAL DEGREES LOWER THAN WE WERE THIS MORNING.

TUESDAY...A TROUGH OF LOW PRESSURE AT THE SURFACE AND ALOFT WILL
LIKELY PERSIST OVER THE REGION INSTEAD OF OF PUSHING OFFSHORE...AND
THIS WILL TRANSLATE TO A CONTINUATION OF UNSETTLED CONDITIONS WITH
PLENTY OF CLOUDS AND SHOWERS/THUNDERSTORMS. MODELS DEPICT A SLIGHTLY
DRIER ENVIRONMENT TUESDAY AS COMPARED TO TODAY...ALTHOUGH THE
DEGREE/LOCATION OF DRYING VARIES. MAINTAINED POPS NO HIGHER THAN
CHANCE...ALTHOUGH SLIGHTLY GREATER DIURNAL COVERAGE IS POSSIBLE
TUESDAY AFTERNOON ACROSS NORTHERN COUNTIES. DESPITE CLOUDS AND
SHOWERS...TEMPERATURES SHOULD STILL RECOVER TO AROUND 80F AWAY FROM
THE COAST...CLOSE TO NORMAL FOR LATE APRIL.

TUESDAY NIGHT THROUGH THURSDAY...AS THE UPPER BLOCKING HIGH
AMPLIFIES OVER THE EASTERN GREAT LAKES...THE ASSOCIATED SURFACE HIGH
WILL STRENGTHEN AND EXPAND SOUTH/SOUTHWEST...CREATING AN IMPRESSIVE
WEDGE REGIME EAST OF THE APPALACHIANS. THE SURFACE PRESSURE GRADIENT
WILL TIGHTEN BETWEEN THE INLAND WEDGE AND A SHARP SURFACE TROUGH OFF
THE SOUTHEAST COAST. MEANWHILE...MOST GUIDANCE NOW DEPICTS THE UPPER
LOW BLOCKED OVER THE SOUTHEAST WRAPPING AN EXTENSIVE EAST/WEST BAND
OF DEEP LAYER MOISTURE INTO THE REGION...PERHAPS AS EARLY AS
WEDNESDAY BUT MORE LIKELY THURSDAY...WITH UNCERTAIN TIMING DUE TO
MODEL DIFFERENCES REGARDING THE POSITION...STRENGTH...ORIENTATION
AND EVOLUTION OF THE UPPER LOW. IN GENERAL...MAINTAINED SLIGHT
CHANCE TO CHANCE POPS TUESDAY NIGHT INTO WEDNESDAY NIGHT...THEN
BUMPED POPS UP THURSDAY. HOWEVER...GIVEN UNCERTAINTY CAPPED HIGHEST
POPS AROUND 50 PERCENT CENTRAL/SOUTH THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A BLOCKING PATTERN WILL PREVAIL ACROSS THE EASTERN CONUS LATE WEEK
INTO NEXT WEEKEND. AT THE SURFACE...STRONG HIGH PRESSURE CENTERED
NORTH/NORTHEAST OF THE REGION WILL CONTINUE SUPPORT A WEDGE REGIME
EAST OF THE APPALACHIANS...WHILE BROAD LOW PRESSURE...EITHER AN
INVERTED TROUGH OR A CYCLONE...WILL PERSIST SOUTH OF THE REGION.
THIS SCENARIO WILL MAINTAIN ELEVATED ONSHORE FLOW AND BELOW NORMAL
DAYTIME TEMPERATURES. ALOFT...THE CENTER OF THE BLOCKING RIDGE WILL
REMAIN NORTH OF THE REGION...AND A BROAD WEAKNESS/UPPER TROUGH WILL
PERSIST ON THE SOUTHERN PERIPHERY OF THE UPPER RIDGE...EXTENDING
BETWEEN THE DEEP TROUGH WESTERN ATLANTIC TO THE DEEP UPPER LOW OVER
THE CENTRAL CONUS. STRENGTHENING HIGH PRESSURE AT THE SURFACE AND
ALOFT SHOULD SHUNT LOW PRESSURE AND SOUTH OF THE REGION...BUT
GUIDANCE CONTINUES TO DIFFER REGARDING THE RELATIVE
POSITION/ORIENTATION...STRENGTH AND EVOLUTION OF SIGNIFICANT
FEATURES...AND RUN TO RUN MODEL CONSISTENCY HAS REMAINED POOR.
GUIDANCE HAS TRENDED TOWARD A PERSISTENT BAND OF DEEP LAYER MOISTURE
AND ELEVATED POPS ESPECIALLY OVER SOUTHERN/WESTERN COUNTIES THURSDAY
NIGHT INTO FRIDAY OR SATURDAY...FOLLOWED BY EITHER A GENERAL PUSH OF
ENHANCED MOISTURE BACK TOWARD THE NORTH/EAST AT SOME POINT OVER THE
WEEKEND AS THE DEEP CENTRAL CONUS UPPER LOW BEGINS TO ROLL EAST OR A
BREAK DOWN OF THE BLOCKING PATTERN AND BUILDING HEIGHTS ALOFT/DRYING
AS DEPICTED BY THE 29/00Z EUROPEAN MODEL. FORECAST CONFIDENCE
REMAINS INSUFFICIENT TO IMPLEMENT MAJOR CHANGES TO ONGOING SLIGHT
CHANCE/CHANCE POPS THROUGH THE PERIOD. LOW LEVEL STABILITY PROVIDED
BY THE NORTHERN HIGH WILL GREATLY LIMIT OR ELIMINATE THE POTENTIAL
FOR DIURNAL THUNDERSTORMS.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
DEEP LAYER MOISTURE CONTINUES TO COVER BOTH TERMINALS...BUT CIGS
HAVE SCATTERED OUT AND CONDITIONS WILL REMAIN VFR. SHOWERS ARE
BEGINNING TO INCREASE IN AREA AND WILL BE OVER KCHS AND KSAV FOR THE
REST OF THE AFTERNOON. AS TEMPERATURES CONTINUE TO RISE...SOME
SHOWERS WILL STRENGTHEN INTO THUNDERSTORMS. STORMS WILL BE RATHER
SHORT DUE TO A 20 KNOT STORM MOTION. VSBY COULD REACH MVFR IF
THUNDERSTORMS DEVELOP OVER THE TERMINALS. THE TEMPS HAVE ALREADY
REACHED THE UPPER 70S...SO NOT EXPECTING MUCH MORE HEATING...BUT
ANY BREAKS IN CLOUD COVER WILL ALLOW FOR ADDITIONAL HEATING.
SHOWERS LOOK TO DECREASE AROUND SUNSET AND WITH TEMPERATURES
EXPECTED TO DROP TO THE LOW 60...CALM WINDS AND RESIDUAL
MOISTURE...FOG COULD BE A FACTOR. CONDITIONS LOOK MORE FAVORABLE
INLAND...BUT MVFR/IFR CONDITIONS ARE A GOOD POSSIBILITY. MODELS
ARE IN GOOD AGREEMENT OF A DECREASE IN MOISTURE ON TUESDAY AND
BOTH TERMINALS SHOULD GO BACK TO VFR BY MID MORNING.

EXTENDED AVIATION OUTLOOK...FLIGHT RESTRICTIONS EXPECTED AT LEAST
THROUGH TUESDAY MORNING. OCCASIONAL FLIGHT RESTRICTIONS WILL
REMAIN POSSIBLE THROUGH THE WEEK. FORECAST CONFIDENCE REMAINS
LOW.

&&

.MARINE...
TODAY...THE LOCAL WATERS WILL LIE WITHIN THE SW PERIPHERY OF
STRONG HIGH PRESSURE IN THE ATLANTIC...SUPPLYING THE LOCAL WATERS
WITH GENTLE TO MODERATE SOUTH TO SW BREEZES. SEAS WILL BE A
MIXTURE OF WIND DRIVEN WAVES AND LONG PERIOD SWELLS...WITH THE
SWELL LENGTH AT VALUES MORE TYPICAL OF TROPICAL SYSTEMS OR WHAT IS
SEEN IN THE PACIFIC. WHEN COMBINED TOGETHER THERE COULD BE SOME 6
FOOTERS THAT IMPINGE ON THE OUTER GA WATERS. HOWEVER...THESE 6
FOOT SEAS LOOK TO ENCOMPASS ONLY A SMALL AREA OF THE ENTIRE AMZ374
MARINE ZONE. THUS WE HAVE OPTED NOT TO HOIST THE SCA.
ELSEWHERE...SEAS WILL PEAK AT 4 OR 5 FT...WITH EVEN SOME 1-2
FOOTERS NEAR THE MOUTH OF CHARLESTON HARBOR. SCATTERED TO NUMEROUS
SHOWERS AND A FEW T-STORMS WILL BE COMMON THROUGHOUT THE DAY.
HEAVY RAINS AND LOCAL VISIBILITIES DOWN UNDER 1 NM AT TIMES WILL
OCCUR.

TONIGHT...THE ATLANTIC RIDGE SLIDES FURTHER EAST...AS A WEAK WAVE OF
LOW PRESSURE FORMS OFF THE SC/GA COASTS OUT NEAR THE GULF STREAM
AFTER MIDNIGHT. LIGHT TO GENTLE SOUTHERLY WINDS EARLY ON WILL
BECOME VARIABLE OR EVEN SHIFT TO NW LATE AS THIS TRANSPIRES. FOG
THAT FORMS OVER LAND AREAS COULD BECOME A PROBLEM FOR NAVIGATION AS
THE OFFSHORE FLOW DEVELOPS LATE.

TUESDAY THROUGH LATE WEEK...AFTER A WEAK PRESSURE GRADIENT SUPPORTS
RELATIVELY TRANQUIL CONDITIONS TUESDAY AND TUESDAY NIGHT...PRIMARY
FORECAST ATTENTION TURNS TO THE POTENTIAL FOR HAZARDOUS WINDS AND
SEAS TO DEVELOP ACROSS COASTAL WATERS WEDNESDAY INTO THIS WEEKEND.
A TIGHT PRESSURE GRADIENT WILL DEVELOP BETWEEN A STRENGTHENING
INLAND WEDGE OF HIGH PRESSURE AND A SHARP TROUGH OF LOW PRESSURE
OFF THE SOUTHEAST COAST. THIS LONG DURATION EVENT...WHICH BY LATE
WEEK COULD FEATURE AN INCREDIBLY LONG FETCH OF NORTHEAST WINDS
FROM THE NORTH ATLANTIC INTO THE SOUTHEAST COAST...WILL CERTAINLY
PRODUCE SMALL CRAFT ADVISORY WINDS AND COULD WELL PRODUCE
GALES...ACCOMPANIED BY UNUSUALLY HIGH SEAS.

RIP CURRENTS...GIVEN SEVERAL DAYS NOW OF AN ONSHORE FETCH...THERE IS
A SMALL BUT LONG PERIOD SWELL OVER THE LOCAL WATERS. THIS WILL
SUPPORT A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

THE STRONG/LONG DURATION ONSHORE FLOW WILL LIKELY
ELEVATE THE THREAT FOR RIP CURRENTS ON AREA BEACHES MID WEEK INTO
NEXT WEEKEND.

&&

.TIDES/COASTAL FLOODING...
STRONG ONSHORE WINDS COULD PRODUCE HIGH SURF...BEACH EROSION AND
PERHAPS EVEN SHALLOW COASTAL FLOODING ESPECIALLY AROUND THE TIMES OF
HIGH TIDE DURING THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST/BDC
Hazardous weather outlook, Apr 29, 3:27 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
427 AM EDT MON APR 29 2013

GAZ117-119-139-141-SCZ048>051-300830-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
427 AM EDT MON APR 29 2013

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

DENSE FOG...AREAS OF FOG ARE POSSIBLE AFTER MIDNIGHT TONIGHT.
FOG COULD BECOME LOCALLY DENSE...AND DENSE FOG ADVISORIES COULD
EVENTUALLY BE ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG...AREAS OF FOG COULD PERSIST INTO TUESDAY MORNING.
LOCALLY DENSE FOG IS POSSIBLE...AND DENSE FOG ADVISORIES COULD
EVENTUALLY BE ISSUED.

COASTAL HAZARDS...BETWEEN STRENGTHENING HIGH PRESSURE EAST OF THE
APPALACHIANS AND LOW PRESSURE SOUTH OF THE REGION...STRONG
ONSHORE WINDS WILL LIKELY DEVELOP MID TO LATE WEEK INTO NEXT
WEEKEND. THIS PATTERN COULD PRODUCE HIGH SURF...AN ELEVATED RISK
FOR RIP CURRENTS...BEACH EROSION AND SHALLOW COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
300830-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
427 AM EDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

DENSE FOG...AREAS OF FOG ARE EXPECTED AFTER MIDNIGHT TONIGHT. FOG
COULD BECOME LOCALLY DENSE...AND DENSE FOG ADVISORIES COULD
EVENTUALLY BE ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG...AREAS OF FOG ARE EXPECTED TO PERSIST INTO TUESDAY
MORNING. LOCALLY DENSE FOG IS POSSIBLE...AND DENSE FOG ADVISORIES
COULD EVENTUALLY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-300830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
427 AM EDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALES...BETWEEN BUILDING HIGH PRESSURE NORTH AND WEST OF THE
WATERS AND LOW PRESSURE TO THE SOUTH OF THE REGION...STRONG
ONSHORE WINDS WILL DEVELOP MID TO LATE WEEK AND WILL PERSIST INTO
THIS WEEKEND. GALES AND HIGH SEAS ARE POSSIBLE...AND GALE WATCHES
AND WARNINGS COULD EVENTUALLY BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 12:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EDT MON APR 29 2013

GAZ101-SCZ042-047-291745-
EFFINGHAM-HAMPTON-INLAND JASPER-
113 PM EDT MON APR 29 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES THROUGH 145 PM EDT...

AT 112 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR OAKY...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FURMAN...GARNETT...GILLISONVILLE...PINELAND...ROBERTVILLE...SCOTIA...
SHIRLEY...TARBORO...CLYO...KILDARE AND SHAWNEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3280 8115 3256 8094 3243 8140 3253 8147
TIME...MOT...LOC 1714Z 240DEG 12KT 3251 8136
Special weather statement, Apr 29, 12:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT MON APR 29 2013

SCZ042-043-047-048-291845-
BEAUFORT-HAMPTON-INLAND COLLETON-INLAND JASPER-
146 PM EDT MON APR 29 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER...
COLLETON AND BEAUFORT COUNTIES THROUGH 245 PM EDT...

AT 144 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR ROBERTVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...EARLY BRANCH...GARDENS CORNER...GARNETT...
GILLISONVILLE...GRAYS...MCPHERSONVILLE...PINELAND...POCOTALIGO...
ROBERTVILLE...SHELDON...TARBORO...TILLMAN AND YEMASSEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3284 8080 3259 8068 3242 8118 3245 8120
      3247 8119 3247 8120 3249 8123 3251 8124
      3252 8123 3252 8125 3261 8130
TIME...MOT...LOC 1745Z 248DEG 19KT 3257 8117
Local storm report, Apr 29, 1:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             VARNVILLE               32.85N  81.08W
04/29/2013  M0.70 INCH       HAMPTON            SC   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTD PEA TO DIME SIZE HAIL
            NEAR VARNVILLE.

&&

EVENT NUMBER CHS1300225
Special weather statement, Apr 29, 1:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT MON APR 29 2013

SCZ042-043-047-291915-
HAMPTON-INLAND COLLETON-INLAND JASPER-
212 PM EDT MON APR 29 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER AND
COLLETON COUNTIES THROUGH 315 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ISLANDTON TO
NIXVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...ALMEDA...ASHTON...CROCKETVILLE...CUMMINGS...
ESTILL...FURMAN...HAMPTON...ISLANDTON...LENA...LURAY...MILEY...
SCOTIA...VARNVILLE AND LAKE WARREN STATE PARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3277 8134 3278 8134 3306 8093 3287 8074
      3264 8124 3274 8139
TIME...MOT...LOC 1812Z 266DEG 21KT 3292 8088 3275 8115
Special weather statement, Apr 29, 1:23 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT MON APR 29 2013

GAZ116-117-119-137>141-291900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG-
223 PM EDT MON APR 29 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN...
CHATHAM...LONG AND MCINTOSH COUNTIES THROUGH 300 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SOUTH NEWPORT TO 6
MILES NORTHWEST OF COX...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...CRESCENT...EULONIA...HALFMOON LANDING...JONES...PINE HARBOR...
RETREAT...RICEBORO...SHELLMAN BLUFF...SOUTH NEWPORT...SUNBURY...
TOWNSEND...HARRIS NECK AND TIBET...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3138 8156 3143 8161 3145 8162 3147 8162
      3149 8165 3152 8166 3155 8169 3181 8139
      3180 8104 3176 8107 3174 8111 3170 8113
      3136 8149
TIME...MOT...LOC 1823Z 251DEG 16KT 3167 8138 3152 8163
Local storm report, Apr 29, 1:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             POCOTALIGO              32.64N  80.85W
04/29/2013  M1.00 INCH       BEAUFORT           SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

EVENT NUMBER CHS1300226

The radar

The Charleston,SC radar (KCLX), 118 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
April 29, 1:40 PM EST to 1:42 PM EST
Where
McIntosh County, 0.69 mi N of South Newport
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.640, -81.400

The McIntosh Emergency Manager reported trees and power lines down along Highway 17, near the Libery County border.

Thunderstorm Wind, McIntosh

When
April 29, 2:29 PM EST to 2:31 PM EST
Where
McIntosh County, 4.77 mi NNE of Doboy
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
31.480, -81.240

Georgia Department of Natural Resources reported numerous trees down across the south end of Sapelo Island, including a 100 year old 60 ft oak tree.

Thunderstorm Wind, Chatham

When
April 29, 3:19 PM EST to 3:21 PM EST
Where
Chatham County, 0.91 mi NW of Monteith
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.190, -81.190

Partial canopy collapse at the Circle K gas station on Highway 21.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446639, 446644, 446647.